Managing Medications

ADHD Medication Rebound: What to Do When a Prescription Wears Off

ADHD medication rebound is a sudden spike of intense ADHD symptoms just as a dose is wearing off – and it often happens in the mid- to late-afternoon when it’s time to start homework. Avoid witching-hour meltdowns and frustrations with these strategies for minimizing the effects of medication rebound.

ADHD Medication Rebound: What to Do When a Prescription Wears Off

What is ADHD medication rebound?

ADHD medication rebound, sometimes called the “rebound effect,” is a flare of ADHD symptoms at the time a stimulant medication wears off. It is the brain’s reaction to the ADHD stimulant medication leaving the body, and it can result in an intense reaction or behavior change for roughly 60 minutes at the end of a dose. It occurs most often with short-acting stimulant medications, but can occur with long-acting stimulant medications, too.

Children with attention deficit hyperactivity disorder (ADHD or ADD) return home from school tired and hungry. Then, just around the time their medication stops working it’s time to start on homework. That can lead to epic meltdowns.

“It’s normal,” says William Dodson, M.D. “Almost all of the side effects of stimulants occur when the blood levels of the medication rise or fall. As the medication wears off at the end of the dose, children have a variety of experiences — from becoming overexcited and impulsive to becoming irritable, weepy, and angry.” In other words, your child’s afternoon challenges are not bad behavior. They are a physical reaction that can trigger emotional outbursts.

What causes ADHD medication rebound?

Rebound occurs when a child metabolizes, or processes, ADHD medication quickly. For example, a long-acting stimulant medication may say it lasts for 8 to 12 hours. For some patients, it may last for 10 hours. For others, it may only be effective for 6 hours.

Stimulant medications enter the bloodstream quickly, then are filtered through the kidneys or liver and eliminated from the body fairly quickly1. Stimulants work by gradually increasing dopamine and norepinephrine levels and activity in the brain2. Long-acting stimulants are designed to wear off gradually, but the speed depends on your child’s metabolism. When a child’s body processes the medication very quickly, he or she experiences a steep drop off in stimulant levels, which leads to this ADHD medication rebound.

How can parents alleviate ADHD medication rebound?

The American Academy of Child and Adolescent Psychiatry (AACAP) recommends adding a small, short-acting dose of the same medication just before the long-acting morning dose begins to wear off3. This can help blood levels decrease more gradually, and provide extended coverage for after-school activities, homework, or bedtime. Other experts recommend taking a short-acting dose in the morning, and a long-acting dose at lunch time to help ADHD medication last through the evening hours. Many parents worry that two doses of stimulant medication in one day will prevent a child from sleeping at night. This is rarely the case. To alleviate concerns, try having your child take a nap in the afternoon while on the full dose of stimulant medicaiton. If a child can nap during the day, a step-down, or second dose in the evening will not keep your child awake.

If neither of those methods work, consult with your child’s doctor to adjust the dosage, or switch to a stimulant medication with a different delivery system. Make sure to optimize conditions after school whenever possible. Give your child a high-protein snack, and engage in some therapeutic exercise together – like a walk around the neighborhood or a game of catch in the back yard. Natural remedies for ADHD like these can help even out the effects of a fading stimulant. Try to work on homework early in the evening before the positive effects of the medication have fully dissipated, and create a soothing evening environment whenever possible. You can always try a non stimulant medication if your child still experiences rebound effects for an ADHD stimulant medication.


Sources

1 Understood. “ADHD Medication Rebound: What You Need to Know.” The Understood Team. Web. Accessed 17 June 2019.
2 NIDA. “Prescription Stimulants.” National Institute on Drug Abuse, 6 Jun. 2018, Web. Accessed 17 Jun. 2019.
3 AACAP. “ADHD Parents Medication Guide.” American Academy of Child & Adolescent Psychiatry, 5 Aug. 2013. Web.  Accessed 17 Jun. 2019.

Updated on October 4, 2019

1 Related Link

  1. Could you consider posting a similar strategy list or suggestions for adults? Much of the issue with many of these suggestions is they require an adult to be able to implement them. And if I could do that I wouldn’t be complaining about the rebound effects! As an adult not having the evening attention to do things like manage making dinner or doing laundry is a critical issue.

Leave a Reply